Illinois, 2018Damaging Winds in Illinois, September 25, 2018
September 25, 2018 · NWS DVN · 16 events in 5 counties and zones
A line of strong storms tracked east across eastern Iowa, northwest Illinois, and northeast Missouri during the afternoon. Widespread significant wind damage occurred across portions of northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong storms tracked east across eastern Iowa, northwest Illinois, and northeast Missouri during the afternoon. Widespread significant wind damage occurred across portions of northwest Illinois. The worst damage was in eastern Rock Island County and in Milledgeville in Carroll County. Wind speeds were estimated at 90 to 100 mph in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 25, 12:52 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 25, 12:52 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
152 PM CDT Tue Sep 25 2018
.SYNOPSIS...
Issued at 1135 AM CDT Tue Sep 25 2018
Strong cold front was bisecting the state of Iowa late this
morning. Temperatures across the area ranged from the upper 70s
to low 80s across the southeast to the lower 60s to upper 50s
across the northwest. Showers and thunderstorms were located
across Iowa. Some of these storms could be severe with damaging
winds, hail and tornadoes all possible threats.
Update at 10AM this morning continues to have the current thought
for this afternoon's event. As a result, have attached it here for
brevity.
Severe Potential: Looks as though elevated convection will begin to
overtake the warm sector and become rooted in the BL. This should
occur shortly before noon and likely just west of the CWA.
Overall convection speed will slow down and begin to move into our
area. This will give time for CAPE to build this afternoon across
the CWA. Synoptic models show that shear doesn't support
tornadogenesis, due to SW sfc winds. It appears that a sfc wave is
forming across SW IA. This wave will back winds, much like the HRRR
shows. I believe that we will have a tornado threat from any
mesovortex that develops. I also believe that shear will be greater
than what synoptic models forecast due to this low. As far as severe
parameters go, tend to favor CAM solutions related to shear. Severe
threat for winds to 70 mph, hail and tornadoes remains for the area.
&&
.SHORT TERM...(This Afternoon through Tonight)
ISSUED AT 1135 AM CDT Tue Sep 25 2018
Showers and storms will be exiting the area at the beginning of the
period. It appears that the overall severe risk will be waning
after 00z across the area. Main forecast concern for the overnight
period will be how low to go with temperatures as strong CAA brings
cool air into the area. Currently, most of the area will see lows
in the 50s to the upper 40s.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 150 PM CDT Tue Sep 25 2018
Dry conditions will be seen through Friday morning, as high pressure
builds into the mid and lower MS River valley. Cool and breezy NW
winds will be expected Wednesday, with highs struggling into the low
to mid 60s. A chilly night with light winds will allow temperatures
to fall into the low to mid 40s. Warmer temperatures are expected
Thursday as the high departs and gusty southwest return flow sets
up. Highs are slated to be in the mid 60s to lower 70s Thu.
From Friday through Tuesday, there is some uncertainty in models. In
short, there are slight to chance PoPs, mainly rain showery type,
through most of the day4 through day7 period focused on a meandering
boundary across the region.
A re-enforcing cold front will sweep through Friday with highs in the
upper 50s and 60s. Even colder temps are expected Saturday with
highs in the mid 50s to low 60s. Saturday may end up being mostly
dry with a surface high building in.
A warm front and low pressure system lifts across the area Monday,
with highs in the 70s to near 80 along with some chance/likely
thunderstorm chances mainly over the northern part of the CWA.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1135 AM CDT Tue Sep 25 2018
Next 6 hours of TAF period will be consumed with thunderstorms
and MVFR to IFR conditions as they approach the TAF sites. Some of
these storms could be severe with gusts in excess of 50 kts and
hail. After this, strong cold front pushes through the area and
gusty winds are main threat through the overnight. End of TAF
period looks good for VFR.
&&
.HYDROLOGY...
Issued at 1022 AM CDT Tue Sep 25 2018
Not much change to river forecasts. The Cedar River at Vinton has
crested with Cedar Rapids expected to crest this evening near
17.5 feet. On the Wapsipinicon River near De Witt Major flooding
is expected to begin tomorrow, with a crest expected Friday night
into Saturday. Moderate flooding is still forecast for the Cedar
River at Conesville and the Iowa River at Marengo, Columbus
Junction, Wapello, and Oakville.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Sheets
AVIATION...Gibbs
HYDROLOGY...14
Hazardous weather outlook, Sep 25, 3:02 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
402 AM CDT Tue Sep 25 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
402 AM CDT Tue Sep 25 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Areas of dense fog are possible early this morning.
A strong cold front will push across the outlook area this
afternoon into early this evening. Thunderstorms will be likely
ahead of this front and some of the storms may be severe. The
Storm Prediction Center has a slight risk of severe storms over
most of the outlook area. The main threat will be damaging winds
up to 70 mph, with a secondary threat of large hail and a couple
of tornadoes possible.
A line of storms should form in our far western counties in Iowa
about 1 pm, sweep east at 40 mph, and exit our far eastern counties
in Illinois by about 7 pm.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
There is a chance for thunderstorms Sunday night and Monday. It is
too soon to determine the potential for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required between 1 pm and 7 pm today.
Haase/DLS
In the hours before
Local storm report, Sep 25, 12:25 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND GST HIAWATHA 42.05N 91.68W
09/25/2018 E60 MPH LINN IA TRAINED SPOTTER
&&
GROSSLocal storm report, Sep 25, 12:29 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND GST CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
09/25/2018 M54.00 MPH LINN IA ASOS
0126 PM TSTM WND GST 2 W CEDAR RAPIDS 41.98N 91.71W
09/25/2018 E60.00 MPH LINN IA TRAINED SPOTTER
&&
GROSSLocal storm report, Sep 25, 12:49 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG S ALBURNETT 42.15N 91.62W
09/25/2018 LINN IA TRAINED SPOTTER
SEVERAL HEALTHY LARGE TREE BRANCHES DOWN...TIME ESTIMATED
FROM RADAR.
&&
GROSSLocal storm report, Sep 25, 1:10 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND GST IOWA CITY MUNICIPAL AIR 41.63N 91.55W
09/25/2018 M44 MPH JOHNSON IA ASOS
&&
GROSSLocal storm report, Sep 25, 1:37 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 1 SSW NORTH LIBERTY 41.73N 91.61W
09/25/2018 M1.38 INCH JOHNSON IA COCORAHS
STORM TOTAL...RAIN FELL IN PAST 45 MINUTES.
&&
GROSSLocal storm report, Sep 25, 1:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND GST IOWA CITY MUNICIPAL AIR 41.63N 91.55W
09/25/2018 M44 MPH JOHNSON IA ASOS
&&
GROSSThunderstorm Wind, Rock Island
- When
- September 25, 2:05 PM CST
- Where
- Rock Island County, 0.52 mi W of Carbon Cliff
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -90.390
A trained spotter reported several large trees uprooted along with a snapped power pole. The time was estimated by radar.
Thunderstorm Wind, Rock Island
- When
- September 25, 2:06 PM CST
- Where
- Rock Island County, 1.03 mi W of Carbon Cliff
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.500, -90.400
A NWS storm survey team calculated straight line winds of around 90 to 100 mph. |This caused significant damage from Carbon Cliff Illinois to Barstow Illinois. The damage included large trees snapped and uprooted. Snapped power poles were also found.
Thunderstorm Wind, Rock Island
- When
- September 25, 2:07 PM CST
- Where
- Rock Island County, 0.69 mi N of Carbon Cliff
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.510, -90.380
The county emergency manager reported several snapped trees, power poles down in Eastern Rock Island county. The time was estimated by radar.
Thunderstorm Wind, Rock Island
- When
- September 25, 2:07 PM CST
- Where
- Rock Island County, 0.69 mi N of Carbon Cliff
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.510, -90.380
The public reported trees on two houses, power poles down, and fence posts ripped out of the ground.
Thunderstorm Wind, Carroll
- When
- September 25, 2:22 PM CST to 2:25 PM CST
- Where
- Carroll County, 2.92 mi SW of Milledgeville to 0.66 mi ESE of Milledgeville
- Measured
- 85 kt (98 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.940, -89.820
A severe thunderstorm with straight line winds estimated around 100 mph caused significant damage in the Milledgeville, Illinois area. Damage began around 3 miles SW of Milledgeville, and continued through the town. Damage included numerous large trees uprooted and snapped, significant structural damage to large metal outbuildings, near destruction of a barn with cement block walls, and a large steel storage tank that was moved several feet. Damage swath was about 3 miles long.
Thunderstorm Wind, Carroll
- When
- September 25, 2:24 PM CST
- Where
- Carroll County, 0.69 mi S of Milledgeville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -89.780
A trained spotter reported a large tree uprooted in the town of Milledgeville.
Thunderstorm Wind, Carroll
- When
- September 25, 2:24 PM CST
- Where
- Carroll County, 0.69 mi S of Milledgeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -89.780
A trained spotter estimated max wind gusts of around 60 mph.
Thunderstorm Wind, Carroll
- When
- September 25, 2:25 PM CST
- Where
- Carroll County, 0.69 mi S of Milledgeville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.960, -89.780
The county emergency manager reported multiple large trees and power lines down, and an empty grain bin blown over railroad tracks.
Thunderstorm Wind, Bureau
- When
- September 25, 2:42 PM CST
- Where
- Bureau County, Yorktown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.570, -89.850
A NWS storm survey team reported numerous large tree branches down in the unincorporated community of Yorktown. Winds were estimated to be 70 mph.
Thunderstorm Wind, Bureau
- When
- September 25, 2:44 PM CST
- Where
- Bureau County, 3.79 mi NNW of New Bedford
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.570, -89.750
A NWS storm survey team found numerous large oak trees snapped about 3 miles east of Yorktown. The team estimated peak winds around 80 mph.
Thunderstorm Wind, Whiteside
- When
- September 25, 2:47 PM CST
- Where
- Whiteside County, 2.07 mi S of Deer Grove
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.590, -89.700
A NWS storm survey team found a large swath of corn blown down.
Thunderstorm Wind, Whiteside
- When
- September 25, 2:47 PM CST
- Where
- Whiteside County, 0.86 mi SE of Deer Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.610, -89.690
A NWS storm survey team found large tree branches down in the community of Deer Grove.
Thunderstorm Wind, Bureau
- When
- September 25, 2:48 PM CST
- Where
- Bureau County, 0.41 mi WNW of Normandy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.573, -89.657
The county emergency manager reported power lines down and arcing on 1050 East Street, 1 mile north of highway 92.
Thunderstorm Wind, Whiteside
- When
- September 25, 2:49 PM CST
- Where
- Whiteside County, 2.49 mi SE of Deer Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.600, -89.660
A NWS storm survey team found two large tree branches down.
Thunderstorm Wind, Bureau
- When
- September 25, 3:02 PM CST
- Where
- Bureau County, 1.12 mi N of Kasbeer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.516, -89.467
The county emergency manager reported a large tree down on highway 26 blocking the northbound and southbound lanes.
Thunderstorm Wind, Putnam
- When
- September 25, 3:52 PM CST
- Where
- Putnam County, 0.52 mi E of Mc Nabb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.180, -89.210
Law enforcement reported several trees down in the town of McNabb. The time was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in North Carolina, September 25, 20181 death · 1 event
- Tornadoes and Damaging Winds in Michigan, September 25, 2018$1.3 million · EF1 · 6 events
- Flooding in Connecticut, September 25 to 26, 2018$125,000 · 8 events
- Tornado and Flash Flooding in Tennessee, September 25, 2018$15,000 · EF1 · 3 events
- Flash Flooding and Flood in Connecticut, September 25 to 26, 201833 events
- Tornadoes and Damaging Winds in Iowa, September 25, 2018$6,000 · EF1 · 8 events
- Damaging Winds in Illinois, September 25, 2018$10,000 · 65 kt wind · 24 events
- Flash Flooding in Indiana, September 25, 2018$25,000 · 2 events
- Flash Flooding in New Jersey, September 25, 201815 events
- Flash Flood and Heavy Rain in Hawaii, September 25 to 29, 201813 events
- Flooding and Lightning Strikes in Rhode Island, September 25 to 26, 2018$4,000 · 9 events
- Flooding and Damaging Wind in Massachusetts, September 25 to 27, 2018$11,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785902, 785905, 785906, 785907, 787832, 785908, 785932, 785909, 785911, 785912, 785913, 785914, 785923, 785920, 785921, 785930.